My son has just had tonsillitis and upset stomach (prescribed a/b) he has been suffering from occasional blue lips but gp's not taking seriously as they haven't seen it and said can't do anything until see what I mean. Lasts 5 or so mins at a time happens 3+ times a day and at night. Please help.
“Son has Blue Lips”,
Dear “Son has Blue Lips”,
Cyanosis is the medical term for the bluish discoloration of the skin. During normal circulation, the oxygen in a child’s blood passes to the tissues. When this passage of oxygen occurs, the blood turns a darker red or bluish color. If there is not enough oxygen in a child’s blood, the bluish color of the blood becomes more pronounced and as a result the skin also appears blue. Therefore Cyanosis is a symptom that should be taken seriously. It can represent an underlying problem with a child’s blood, heart or lungs.
Not every case of Cyanosis represents a serious problem. In some cases, Cyanois can occur as a normal response to various stimuli. For example, if a child is very anxious or exposed to a very cold environment, the amount of blood flow to the arms and legs decreases and slows. (1) This can result in a bluish discoloration of the nail beds. (1) I have seen children with no underlying medical problems experience high temperatures and skin color changes. When a young child’s fever is high their abdomen and back can feel very hot to touch while their arms and legs feel cool. In some of these children the hands and feet may also appear to be bluish in color.
Skin color is also affected by the scattering of light as it is reflected back through the superficial layers of the skin. This scattering of light can make the skin color appear blue and less red. (1) From my experience, this scattering of light tends to make a child’s skin to appear bluish in color when they are sitting in a blue colored room or wearing blue clothes.
Methemoglobinemia is another potential cause of bluish discolored skin in children. Congenital Methemoglobinemia is a condition that a child is born with that involves an abnormality in the processing of iron in the blood. Acquired Methemoglobinemia can occur when a child ingests certain oxidants. Nitrates and nitrites derived from fertilizer and disinfectants in well water and foods are major causes of Acquired Methemoglobinemia. (2). The treatment for Methemoglobinemia includes the administration of Intravenous Methylene blue which reverses the condition by converting Fe +3 to Fe +2. (2)
Very young patients or patients with glucose-6-phosphate deficiencies are more susceptible to Methemoglobinemia. Patients taking drugs associated with drug-induced-Methemoglobinemia such as sulfonamides, acetaminophen (Tylenol), Phenobarbital, phenytoin, acetanilid, aniline dyes, benzocaine, chloroquine, dapsone, naphthalene, nitrates, nitrites, nitrofurantoin, nitroglycerin, nitroprusside, pamaquine, para-aminosalicylic acid, phenacetin , primaquine, quinine and emla crème are also at risk for developing Methemoglobinemia.(3) If you are not sure if the medication that your child is receiving is included in this group you can contact your Pharmacist and read the medication labels to him. He should be able to tell you if the medication that your child is taking contains any of these products.
If your son’s symptoms are new and have only recently developed with this llness, you may want to consider one of the foods or medications that he is taking as a potential cause. You report that your general practitioner is not taking your son’s symptoms seriously since he hasn’t witnessed it; I suggest taking a video recording of the event and bring it into the office.
Since your son’s symptoms are occurring frequently it would be a good idea to keep a diary of the episodes. You should note the room temperature, the relation to activity or other symptoms, any food or medication that your child is taking and the time and duration of the events. This information can help your Doctor determine the cause of your son’s symptoms. If there is a specific time of day that the episodes occur, you may want to make a doctor’s appointment at that particular time of day. You can wait in the waiting area until your son turns blue so that your Doctor can witness the event.
There are tests that can be performed to determine the cause of a child’s blue skin. These tests include a special type of blood sample called an arterial blood gas or a non-invasive test called Pulse Oximetry. These tests performed on a child during a "blue" spell can help your Doctor diagnose the problem.
You seem concerned because your Doctor is not taking your son's symptoms seriously. If your attempts to display your son's symptoms to his Doctor are not successful, it may benefit you to get a second opionion with a Physician who is willing to believe you.
I hope you get to the bottom of your son’s cyanotic spells soon.
If you are interested in reading other Pediatric Advice Stories covering topics discussed:
Breath Holding Spells
(1)Bates B. A Guide to Physical Examination and History Taking. Fifth Ed. Philadelphia, PA:J.B.Lippincott Company. 1991:140.
(2)Behrman R, Kliegman R. Nelson Essentials of Pediatrics. Philadelphia ,PA: W.B.Saunders Company. 1990:507.
(3)Physician’s Desk Reference. 2004. Montvale, NJ. Thomson PDR at Montvale:606-607.
Lisa-ann Kelly R.N., P.N.P.,C.
Certified Pediatric Nurse Practitioner
Pediatric Advice Updated Daily